Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

New Safety Information for Videx (Didanosine, ddI) Used With Ribavirin

September 25, 2002

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!

The VIDEX (Didanosine, ddI) label has been revised to include new, precautionary information about co-administration of VIDEX and ribavirin (RBV) in HIV/HCV co-infected patients. Literature reports1, 2 and 24 cases submitted to the FDA Adverse Event Reporting System (AERS) were reviewed to examine cases of patients receiving VIDEX who added treatment with ribavirin. There appeared to be a relationship between the time that ribavirin was initiated and the occurrence of toxicity, on average 4.8 months.

In vitro data demonstrating that RBV increases the levels of the active Didanosine metabolite, dideoxyadenosine 5Õ-triphosphate (ddATP), and clinical reports suggesting the potential for didanosine-related toxicities led to the addition of new precautionary language in the VIDEX label. The following has been added to the "Precautions" section of the label:

Exposure to didanosine or its active metabolite (dideoxyadenosine 5Õ-triphosphate) is increased when didanosine is co-administered with ribavirin. Increased exposure may cause or worsen didanosine-related clinical toxicities, including pancreatitis, symptomatic hyperlactatemia/lactic acidosis, and peripheral neuropathy. Co-administration of ribavirin with VIDEX should be undertaken with caution, and patients should be monitored closely for didanosine-related toxicities. VIDEX should be suspended if signs or symptoms of pancreatitis, symptomatic hyperlactatemia, or lactic acidosis develop.


References

  1. Lafeuillade A., Hittinger G., Chadapaud S., The Lancet, Vol 357, Jan 27, 2001.
  2. Salmon-Ceron D., Chauvelot-Moachon L., Abad S., et al., The Lancet, Vol 357, June 2, 2001.

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!



  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by U.S. Food and Drug Administration. Visit the FDA's website to find out more about their activities and publications.
 
See Also
More on HIV Medication Interactions

Tools
 

Advertisement